Louisiana, 2011Flash Flooding in Louisiana, July 25 to 28, 2011
July 25 to 28, 2011 · NWS LIX · 3 events in 2 counties and zones
A very moist airmass aided the development of scattered thunderstorms during the afternoon hours each day. The slow movement of the thunderstorms produced several reports of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist airmass aided the development of scattered thunderstorms during the afternoon hours each day. The slow movement of the thunderstorms produced several reports of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 25, 3:08 AM CST, 7 hours 56 minutes earlier.
Area forecast discussion, Jul 25, 3:08 AM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 AM CDT MON JUL 25 2011
.DISCUSSION...
LITTLE CHANGE IN THE CURRENT WEATHER PATTERN IS EXPECTED FOR THE
FORECAST AREA FOR THE NEXT FEW DAYS. THERE WILL BE AMPLE
OPPORTUNITIES FOR RAINFALL DURING THE WEEK AS A WEAK SHORTWAVE
TROUGH OR WEAKNESS IN THE MID LEVELS LINGERS OVER THE SOUTHEAST AND
GULF COAST REGION. THIS FEATURE WILL SLOWLY RETROGRADE ACROSS THE
CENTRAL GULF COAST REGION DURING THE MID AND LATE WEEK PERIOD.
PRECIPITABLE WATER VALUES WILL REMAIN WELL ABOVE TWO INCHES
DURING THE WEEK...THEREFORE LOCALLY HEAVY DOWNPOURS WILL BE
POSSIBLE EACH DAY. THE SHORTWAVE TROUGH WILL WEAKEN BY THE WEEKEND
WITH MORE IN THE WAY OF RIDGING ALOFT BUILDING OVER THE GULF
COAST REGION. THIS ALONG WITH SOMEWHAT DRIER AIR WORKING INTO THE
AREA WILL ALLOW THE CONVECTION TO BECOME MORE SCATTERED IN NATURE
OVER THE WEEKEND. TEMPERATURES HELD DOWN BY CLOUD COVER AND RAIN
DURING THE WORK WEEK WILL RISE BACK INTO THE MIDDLE 90S OVER THE
WEEKEND. A TROPICAL WAVE OVER THE CARIBBEAN IS EXPECTED TO WEAKEN
AS IT MAKES ITS WAY INTO THE GULF AND IS EXPECTED TO HAVE MINIMAL
INFLUENCE LOCALLY. 11
&&
.AVIATION...
A WEAK LOW LEVEL INVERSION WILL CONTINUE TO BRING PATCHY FOG TO THE
AREA THROUGH AROUND 13Z. THE FOG WILL BE MOST PREVALENT AT KHUM AND
KMCB. VISIBILITIES MAY DROP TO AROUND 3SM AT THESE LOCATIONS BEFORE
THE INVERSION LIFTS. AFTER THE INVERSION CLEARS...EXPECT VFR
CONDITIONS TO BE THE RULE AT ALL OF THE TERMINALS. HOWEVER...AN
UPPER LEVEL DISTURBANCE WILL STILL BE IMPACTING THE REGION. THIS
DISTURBANCE...COMBINED WITH INCREASED INSTABILITY AFTER 16Z...WILL
LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS
CONVECTION WILL NOT LAST LONG AT EACH TERMINAL...BUT COULD PRODUCE
BRIEF PERIODS OF IFR AND POSSIBLY LIFR RESTRICTIONS DUE TO LOWERED
CEILINGS AND REDUCED VISIBILITIES. A TEMPO GROUP HAS BEEN ADDED TO
THE FORECAST FOR THE AFTERNOON HOURS TO REFLECT THIS RISK OF
CONVECTION. HEADING INTO TONIGHT...VERY SIMILAR CONDITIONS
TO THOSE SEEN THIS MORNING ARE EXPECTED. 32
&&
.MARINE...
VERY LITTLE TO TALK ABOUT CONCERNING THE MARINE FORECAST. IN
GENERAL...LIGHT SOUTHERLY WINDS WILL BE THE RULE ACROSS THE MARINE
ZONES. THESE LIGHT WINDS WILL KEEP SEAS FAIRLY CALM...WITH SEAS OF
1 TO 2 FEET EXPECTED OVER THE OUTER WATERS AND LESS THAN A FOOT IN
THE SOUNDS AND LAKES. THE BIGGEST CONCERN WILL THE RISK OF EARLY
MORNING CONVECTION DEVELOPING EACH DAY. GIVEN THE LIGHT OVERALL
FLOW IN THE REGION...WATERSPOUTS WILL BE POSSIBLE EACH DAY AS THESE
SHOWERS AND THUNDERSTORMS DEVELOP. 32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 89 74 89 73 / 60 30 60 30
BTR 89 75 90 75 / 60 30 60 30
ASD 89 75 89 75 / 60 30 60 30
MSY 89 76 88 76 / 60 30 60 30
GPT 89 76 89 75 / 60 30 60 30
PQL 89 73 89 73 / 60 30 60 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 25, 9:56 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT MON JUL 25 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-260400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1056 AM CDT MON JUL 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE IN A RELATIVELY
SHORT PERIOD OF TIME. GENERAL RAINFALL AMOUNTS BETWEEN A HALF INCH
TO AN INCH WILL BE COMMON. HOWEVER...A FEW COMMUNITIES COULD
RECEIVE AMOUNTS OF 2 TO 4 INCHES OF RAIN THROUGH THIS AFTERNOON.
THESE AMOUNTS WILL CAUSE NUISANCE FLOODING IN RURAL AND URBAN
SPOTS. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WETTER THAN NORMAL PATTERN WILL PERSIST DURING MUCH OF THE
REMAINDER OF WORK WEEK WITH NUMEROUS OCCURRENCES OF SHOWERS AND
THUNDERSTORMS EXPECTED...ESPECIALLY DURING THE DAYTIME HOURS.
LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...HOWEVER A FEW STRONG STORMS ARE POSSIBLE EACH
DAY WITH STRONG GUSTY WINDS AND LIGHTNING STRIKES. WATERSPOUTS
WILL BE POSSIBLE OVER THE TIDAL LAKES AND COASTAL WATERS.
A SOMEWHAT DRIER PATTERN IS EXPECTED TO TAKE HOLD OVER THE
WEEKEND WITH SHOWERS AND THUNDERSTORMS BECOMING MORE SCATTERED IN
NATURE. THIS MEANS TEMPERATURES WILL BE RISING INTO THE MID 90S
FOR HIGHS OVER MANY AREAS OVER THE WEEKEND WITH HEAT INDEX VALUES
LIKELY REACHING OR EXCEEDING 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS
NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 25, 7:47 AM CST, 3 hours 17 minutes before
LAZ040-251415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
847 AM CDT MON JUL 25 2011
...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...
AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR SLIDELL...OR ABOUT 4 MILES WEST OF
SLIDELL...MOVING EAST AT 10 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL AND LACOMBE.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Flash Flood, St. Tammany
- When
- July 25, 11:04 AM CST to 12:00 PM CST
- Where
- St. Tammany County, Lacombe to 1.98 mi NW of Lacombe
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.320, -89.930
A few roads were reported closed in the Lacombe area due to flooding.
Flash Flood, Jefferson
- When
- July 27, 2:45 PM CST to 3:30 PM CST
- Where
- Jefferson County, Metairie to 0.67 mi NNW of Southport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.980, -90.150
Several reports of street flooding were received from the Metairie area, including parts of Airline Highway, Jefferson Highway, and some smaller residential streets. Jefferson Highway was nearly impassible at Clearview.
Flash Flood, Jefferson
- When
- July 28, 1:33 PM CST to 2:00 PM CST
- Where
- Jefferson County, 0.35 mi NW of Moisant Arpt to 1.71 mi NE of Kenner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.004, -90.274
Police reported street flooding of Loyola Drive and West Esplanade. Hooper Drive at Loyola Drive was also reported flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 25, 20111 injured · $815,000 · 1 in hail · 8 events
- Heavy Rain in Washington, July 25, 2011$640,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 25, 2011$326,000 · 2.75 in hail · 10 events
- Flash Flood and Damaging Winds in Virginia, July 25, 2011$48,000 · 50 kt wind · 8 events
- Lightning Strikes in Georgia, July 25, 2011$56,000 · 3 events
- Flash Flooding and Damaging Winds in South Dakota, July 25, 2011$40,000 · 66 kt wind · 5 events
- Damaging Winds in Virginia, July 25, 2011$23,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, July 25, 2011$25,000 · 70 kt wind · 5 events
- Damaging Wind in South Carolina, July 25, 2011$30,000 · 50 kt wind · 1 event
- Flood in Pennsylvania, July 25, 2011$25,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011$15,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 25, 20111.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322248, 322249, 322250.